Connecticut, 2012Flood and Damaging Winds in Connecticut, September 18, 2012
September 18, 2012 · NWS BOX · 11 events in 3 counties and zones
A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through southern New England, resulting in a line of thunderstorms that produced strong to severe winds. In addition, a strong low level jet produced gusty strong to high winds with the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 18, 7:10 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 18, 7:10 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
810 PM EDT TUE SEP 18 2012
.SYNOPSIS...
A COLD FRONT WILL BRING HEAVY RAIN AND A PERIOD OF STRONG TO
POSSIBLY DAMAGING WINDS TONIGHT. THREATS WILL DIMINISH INTO
WEDNESDAY MORNING AS THE COLD FRONT PUSHES OFFSHORE. MAINLY DRY
WEATHER WILL FOLLOW THROUGH THE FIRST PART OF SAT...OTHER THAN
PERHAPS A FEW SPOT SHOWERS ON THE COAST. ANOTHER COLD FRONT MAY
BRING A ROUND OF SHOWERS SOMETIME SATURDAY NIGHT AND/OR SUNDAY. DRY
WEATHER LIKELY FOLLOWS FOR THE START OF THE NEXT WORK WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
750 PM UPDATE...
THE MAIN UPDATE WAS TO UPGRADE TO A HIGH WIND WARNING ACROSS
MA/CT/RI. WERE ALREADY GETTING SOME DAMAGE REPORTS ACROSS THE
REGION AND RADAR IMAGERY IS SHOWING A FINE LINE ACROSS EASTERN NEW
YORK WITH AN INCREASING LOW LEVEL JET. THEREFORE...A BRIEF BURST OF
45 KNOT WIND GUSTS WILL BE POSSIBLE AS THIS FINE LINE SWEEPS ACROSS
THE REGION OVERNIGHT. GIVEN THE FULLY LEAFED TREES...OPTED TO
UPGRADE TO A HIGH WIND WARNING MAINLY FOR IMPACT. STRONGEST WINDS
WILL BE THROUGH MIDNIGHT ACROSS THE INTERIOR...AND 3 AM ALONG THE
COASTAL PLAIN.
IN ADDITION...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR OUR REGION THROUGH 3 AM. WHILE NOT SURE HOW
MUCH LIGHTNING THERE WILL BE...ANY BOWING SEGMENTS COULD PRODUCE
LOCALLY STRONGER WIND GUSTS GIVEN DEEP SHEAR/INCREASING LOW LEVEL
JET.
HEAVY RAIN...
STRONG FRONTOGENETICAL LIFT OF A VERY MOIST SUB-TROPICAL ENVIRONMENT
AHEAD OF THE SFC COLD FRNT IS EXPECTED. PWATS AROUND 2 INCHES IS
ANTICIPATED WITH A CONDITIONALLY UNSTABLE MOIST ADIABATIC PROFILE.
THE HEAVIEST OF THE RAIN WILL BE ASSOC WITH THE AFOREMENTIONED
NEAR-FRONTAL SQUALL LINE AHEAD OF THE SFC COLD FRNT. RAINFALL
AMOUNTS OF 1 INCH PER HR WILL BE PSBL ALONG WITH VISIBILITY IMPACTS
WHICH CAN MAKE TRAVELING HAZARDOUS. TOTAL RAINFALL AMOUNTS WILL BE
AROUND 2 INCHES WITH LOCALLY HIGHER AMOUNTS.
WILL CONTINUE PRIOR THINKING OF THE GREATEST FLOODING THREAT TO BE
NUISANCE FLOODING OF URBAN AREAS ESPECIALLY WITH THE POSSIBILITY OF
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. IT IS STILL PLAUSIBLE
SMALL BASINS...STREAMS...AND CREEKS MAY BECOME FLASHY...MAIN-STEM
RIVERS SHOULD BE FINE AS THE RGN HAS SEEN LITTLE RAIN OVER THE LAST
WEEK AND RIVERS REMAIN AT OR BELOW THEIR NORMAL LVLS.
COASTAL FLOODING...
SEE THE TIDES AND COASTAL FLOODING SECTION OF THE DISCUSSION BELOW.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
COLD FRNT AND ATTENDANT RAINS LINGER ALONG THE CAPE POSSIBLY FOR THE
FIRST HR OR TWO. OTHERWISE GRADUALLY CLEARING CONDITIONS WITH THE
EXPECTATION OF LOW-LVLS MIXING OUT DURING THE DAY WITH AMBIENT
SUNSHINE RESULTING IN FASTER W/NW FLOW ALOFT MIXING DOWN. DRIER AIR
MOVING INTO THE RGN...MAY SEE SOME DIURNAL CU THAT SHOULD QUICKLY
DISSIPATE. MAX TEMPS AROUND THE LOW 70S WITH GUSTY W/NW WINDS AROUND
15 MPH.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* SLIGHTLY BELOW NORMAL TEMPS WED NIGHT AND THU
* MAINLY DRY THROUGH EARLY SAT OTHER THAN A SPOT SHOWER ON COAST
* A COLD FRONT MAY BRING A ROUND OF SHOWERS SOMETIME SAT NIGHT/SUN
* MAINLY DRY WEATHER LIKELY FOLLOWS NEXT MON-TUE
DETAILS...
WEDNESDAY NIGHT...
HIGH PRESSURE BUILDING ACROSS NEW ENGLAND BEHIND THE COLD FRONT WILL
BRING A DRY AND CHILLY NIGHT. LOW TEMPS WILL LIKELY BOTTOM OUT IN
THE MIDDLE TO UPPER 30S ACROSS THE NORMALLY COOLER OUTLYING
LOCATIONS OF SOUTHWEST NH/WESTERN MA...TO MAINLY THE 40S ELSEWHERE.
SOME FROST MAY OCCUR ACROSS OUR NORTHWEST INTERIOR ZONES...BUT ITS
UNCERTAIN WHETHER IT WILL BE WIDESPREAD ENOUGH TO WARRANT A FROST
ADVISORY. SOMETHING LATER SHIFTS WILL HAVE TO CONSIDER.
THURSDAY...
HIGH PRESSURE CENTERED OVER QUEBEC AND NORTHERN NEW ENGLAND WILL
RESULT IN GENERALLY DRY WEATHER WITH SLIGHTLY BELOW NORMAL TEMPS.
HIGH SHOULD BE HELD IN THE 60S TO AROUND 70...WITH THE COOLEST
READINGS ALONG THE COAST WITH AN ONSHORE FLOW.
THURSDAY NIGHT AND FRIDAY...
SOME UNCERTAINTY WITH A WEAK WAVE OF LOW PRESSURE TRACKING SOUTHEAST
OF THE BENCHMARK. IT LOOKS LIKE AT THIS POINT THAT MOST OF THE
PRECIPITATION WILL STAY OFFSHORE...ALTHOUGH A FEW SPOT SHOWERS MAY
GRAZE THE COAST. WE DID INCLUDE SOME LOW POPS FOR PERHAPS A FEW
SPOT SHOWERS ALONG THE COAST THU NIGHT/FRI WITH THE BEST CHANCE
ACROSS THE CAPE/NANTUCKET. HOWEVER...WERE STILL 60+ HOURS OUT SO
CAN/T COMPLETELY RULE OUT A WETTER SCENARIO IF LATER MODEL RUNS
TREND WEST. LATER SHIFTS WILL HAVE TO MONITOR TRENDS.
SATURDAY AND SUNDAY...
GENERALLY EXPECT A MILD AND MAINLY DRY DAY SATURDAY OUT AHEAD OF A
COLD FRONT. HIGH TEMPS SHOULD RECOVER WELL INTO THE 70S. A COLD
FRONT MAY BRING A ROUND OF SHOWERS SOMETIME SAT NIGHT AND/OR
SUNDAY...BUT TIMING IS LOW THIS FAR OUT.
MONDAY AND TUESDAY...
MAINLY DRY WEATHER WILL PROBABLY FOLLOW WITH NEAR OR JUST BELOW
NORMAL TEMPERATURES FOR THE BEGINNING OF THE NEXT WORK WEEK.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
OVERVIEW...
MODERATE TO HIGH CONFIDENCE IN TRENDS INTO THE EVNG PD.
EXPECTATION IS FOR WINDS TO INCREASE AND CIGS TO LOWER AS THE SFC
COLD FRNT APPROACHES WITH A NEAR-FRONTAL FINE LINE THAT WAS
APPROACHING WESTERN MA. ANTICIPATE THAT AS THE SQUALL LINE PUSHES
THRU THE TERMINALS...MVFR CIGS WILL PREVAIL WITH SOME INTERMITTENT
IFR. VSBYS WHILE PREVAILING MVFR MAY ALSO TEMPO IFR WITH +RA. LOW
CONFIDENCE ON TSRA...THINKING ISOLATED CHCS. M EXPECT STRONG TO
DAMAGING SLY WINDS GUSTING AROUND 40 TO 45 KTS /MORESO ALONG THE
EXPOSED S SHORE TERMINALS/.
SFC COLD FRNT OUT BY MORNING...LINGERING ALONG THE CAPE. WINDS
BACK W/NW WITH GRADUAL CLEARING THRU THE DAY. ANTICIPATE
INCREASING GUSTS INTO THE MIDDAY-AFTN PD.
KBOS TAF...
MODERATE TO HIGH CONFIDENCE. FINE LINE IS CENTERED AROUND 3 TO
6Z WITH GREATEST IMPACTS.
KBDL TAF...
MODERATE TO HIGH CONFIDENCE. FINE LINE IS CENTERED THROUGH 3Z WITH
THE GREATEST IMPACTS.
OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...
WEDNESDAY NIGHT THROUGH SATURDAY...
MODERATE CONFIDENCE. MAINLY VFR CONDITIONS EXPECTED OVER THIS TIME.
CAN/T RULE OUT A PERIOD OF MVFR CEILINGS ALONG THE COAST WITH
ONSHORE FLOW.
SATURDAY NIGHT AND SUNDAY...
LOW TO MODERATE CONFIDENCE. A PERIOD OF MVFR CONDITIONS ARE
POSSIBLE WITH A ROUND OF SHOWERS ASSOCIATED WITH A COLD FRONT. LOW
CONFIDENCE ON TIMING.
&&
.MARINE...
TONIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
COLD FRNT WILL SWEEP INTO THE WATERS AROUND MIDNIGHT...PUSHING
WELL OUT TO SEA AS LATE AS MIDDAY WEDNESDAY. CONVECTIVE ACTIVITY
IS EXPECTED WITH THE MAIN THREATS OF LIGHTNING...HEAVY RAIN...
REDUCED VISIBILITIES...AND STRONG WINDS ANTICIPATED. IN REGARDS TO
WINDS...STRONG SOUTHERLY FLOW IS EXPECTED AHEAD OF THE COLD FRNT
WITH GALE FORCE WINDS...BUT GUSTS UP TO 50 KTS /STORM FORCE/ ARE
PSBL. GALE WARNINGS REMAIN IN EFFECT. WAVES EXPECTED TO BUILD TO
AROUND 12 FT OVRNGT WITH THE SOUTHERLY FETCH GRADUALLY DIMINISHING
THRU WEDNESDAY.
IN WAKE OF THE COLD FRNT WEDNESDAY WINDS WILL BACK OUT OF THE W/NW
WITH GUSTS AROUND 15-20 KTS. CONDITIONS ACROSS THE WATERS SHOULD
DIMINISH TO SMALL CRAFT ADV ACCORDINGLY. SEAS LIKELY TO REMAIN
ABOVE 5 FT INTO THE EVNG PD.
OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
MODERATE TO HIGH CONFIDENCE. NORTHEAST WINDS MAY GUST TO AROUND 25
KNOTS AT TIMES OVER THE OPEN OCEAN WED NIGHT INTO EARLY FRI IN THE
COOL AIR ADVECTION PATTERN. WHILE THE WINDS SHOULD DIMINISH SOME
LATER ON FRI...SCA SEAS MAY LINGER ACROSS THE OUTER-WATERS RIGHT
THROUGH THE WEEKEND. THIS A RESULT OF SWELL FROM A DISTANT LOW
PRESSURE SYSTEM WELL OFFSHORE.
&&
.TIDES/COASTAL FLOODING...
STRONG SOUTHERLY FLOW WILL BRING A STORM SURGE OF 1.5 TO PERHAPS 2
FEET TO SOUTH COASTAL MA/RI WITH TONIGHTS HIGH TIDE. THIS WILL
RESULT IN MINOR COASTAL FLOODING ESPECIALLY IN THE UPPER PARTS OF
BUZZARDS BAY AND NARRAGANSETT BAY WHERE CHANNELING MAY COME INTO
PLAY. A FEW LOCATIONS MAY EXPERIENCE BRIEF ROAD CLOSURES AROUND
THE TIME OF HIGH TIDE...OTHERWISE IMPACTS SHOULD BE MINIMAL.
USED ESTOFS STORM SURGE GUIDANCE BUT ADJUSTED SLIGHTLY UPWARD
BASED UPON AFTERNOON TIDAL DEPARTURES ABOUT A FOOT ALONG THE SOUTH
COAST. ETSS GUIDANCE IS WAY UNDERDONE AT ONLY HALF FOOT STORM
SURGE THIS EVENING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 AM EDT WEDNESDAY FOR CTZ002>004.
MA...HIGH WIND WARNING UNTIL 6 AM EDT WEDNESDAY FOR MAZ002>024-026.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MAZ020>022.
NH...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NHZ011-012-015.
RI...HIGH WIND WARNING UNTIL 6 AM EDT WEDNESDAY FOR RIZ001>008.
COASTAL FLOOD ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR RIZ002-
004>007.
MARINE...GALE WARNING UNTIL 11 AM EDT WEDNESDAY FOR
ANZ231>237-250-251- 254>256.
GALE WARNING UNTIL 8 AM EDT WEDNESDAY FOR ANZ230.
&&
SYNOPSIS...SIPPRELL/FRANK
NEAR TERM...FRANK/SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...FRANK
AVIATION...FRANK/SIPPRELL
MARINE...SIPPRELL/FRANK
TIDES/COASTAL FLOODING...STAFFHazardous weather outlook, Sep 18, 7:09 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
809 PM EDT TUE SEP 18 2012
CTZ002>004-MAZ002>019-023-024-026-RIZ001-003-008-200015-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
BLOCK ISLAND RI-
809 PM EDT TUE SEP 18 2012
...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ020>022-RIZ002-004>007-200015-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
NEWPORT RI-
809 PM EDT TUE SEP 18 2012
...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
HIGH WIND WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NHZ011-012-015-200015-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
809 PM EDT TUE SEP 18 2012
...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>237-250-251-254>256-200015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
809 PM EDT TUE SEP 18 2012
...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT UNTIL 11 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-200015-
BOSTON HARBOR-
809 PM EDT TUE SEP 18 2012
...SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...
...GALE WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 18, 6:04 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
704 PM EDT TUE SEP 18 2012
CTZ002>004-MAZ002>004-008>011-026-NHZ011-012-015-190030-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-EASTERN HILLSBOROUGH NH-HARTFORD CT-NORTHERN WORCESTER
MA-NORTHWEST MIDDLESEX COUNTY MA-TOLLAND CT-WESTERN AND CENTRAL
HILLSBOROUGH NH-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-WINDHAM CT-
704 PM EDT TUE SEP 18 2012
AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
THE LINE WAS IN THE HUDSON VALLEY...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED INCLUDE... CHARLEMONT...GREENFIELD...
KEENE...MANCHESTER...GARDNER...FITCHBURG...NORTHAMPTON...WESTFIELD...
SPRINGFIELD...ORANGE...SPRINGFIELD...GARDNER...FITCHBURG...
HARTFORD...NEW BRITAIN...AND TOLLAND.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY DOWNPOURS MAY
CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE
AREAS. DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4263 7296 4274 7303 4273 7247 4288 7256
4316 7246 4313 7205 4321 7191 4312 7185
4315 7167 4306 7164 4302 7139 4295 7137
4216 7215 4161 7232 4163 7266 4155 7294
4180 7302 4197 7290 4197 7303 4210 7308
WTBLocal storm report, Sep 18, 6:21 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
721 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON BRADFORD STREET ALSO TREE DOWN
ON HOUSE ON FORT STREET
0414 PM NON-TSTM WND DMG CHESTERFIELD 42.40N 72.85W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
WIRES DOWN ON EAST STREET
0414 PM NON-TSTM WND DMG BUCKLAND 42.60N 72.78W
09/18/2012 FRANKLIN MA AMATEUR RADIO
WIRES DOWN ON LABELLE ROAD
0519 PM NON-TSTM WND DMG WARWICK 42.68N 72.33W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON WENDELL ROAD
0539 PM NON-TSTM WND DMG NORTHFIELD 42.71N 72.44W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON WARWICK ROAD
0553 PM NON-TSTM WND DMG NEWTON 42.33N 71.21W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
TREE DOWN BLOCKING COUNTRY CLUB ROAD
0554 PM NON-TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON SIKES AVE
0608 PM NON-TSTM WND DMG AGAWAM 42.07N 72.62W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON SCHOOL AND MONROE STREET
0625 PM NON-TSTM WND DMG AUBURN 42.20N 71.83W
09/18/2012 WORCESTER MA AMATEUR RADIO
TRE DOWN ON MASS PIKE WESTBOUND NEAR EXIT 10
0631 PM NON-TSTM WND DMG TOLLAND 42.08N 73.02W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON RTE 57
0631 PM NON-TSTM WND DMG GOSHEN 42.43N 72.80W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON FULLER ROAD
0638 PM NON-TSTM WND DMG PELHAM 42.40N 72.40W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES ON HARKNESS ROAD
0652 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA TRAINED SPOTTER
TREE DOWN ON NORTH MAIN STREET
&&
WASLocal storm report, Sep 18, 7:26 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
826 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON BRADFORD STREET ALSO TREE DOWN
ON HOUSE ON FORT STREET
0414 PM NON-TSTM WND DMG CHESTERFIELD 42.40N 72.85W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
WIRES DOWN ON EAST STREET
0414 PM NON-TSTM WND DMG BUCKLAND 42.60N 72.78W
09/18/2012 FRANKLIN MA AMATEUR RADIO
WIRES DOWN ON LABELLE ROAD
0519 PM NON-TSTM WND DMG WARWICK 42.68N 72.33W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON WENDELL ROAD
0539 PM NON-TSTM WND DMG NORTHFIELD 42.71N 72.44W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON WARWICK ROAD
0553 PM NON-TSTM WND DMG NEWTON 42.33N 71.21W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
TREE DOWN BLOCKING COUNTRY CLUB ROAD
0554 PM NON-TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON SIKES AVE
0608 PM NON-TSTM WND DMG AGAWAM 42.07N 72.62W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON SCHOOL AND MONROE STREET
0625 PM NON-TSTM WND DMG AUBURN 42.20N 71.83W
09/18/2012 WORCESTER MA AMATEUR RADIO
TRE DOWN ON MASS PIKE WESTBOUND NEAR EXIT 10
0631 PM NON-TSTM WND DMG TOLLAND 42.08N 73.02W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON RTE 57
0631 PM NON-TSTM WND DMG GOSHEN 42.43N 72.80W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON FULLER ROAD
0638 PM NON-TSTM WND DMG PELHAM 42.40N 72.40W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES ON HARKNESS ROAD
0639 PM NON-TSTM WND DMG AGAWAM 42.07N 72.62W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON ROWLEY STREET
0651 PM NON-TSTM WND DMG HAVERHILL 42.78N 71.09W
09/18/2012 ESSEX MA AMATEUR RADIO
TREE DOWN ON POWER LINES
0652 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA TRAINED SPOTTER
TREE DOWN ON NORTH MAIN STREET
0652 PM NON-TSTM WND DMG AMHERST 42.38N 72.52W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON OLD FARM ROAD
0652 PM NON-TSTM WND DMG CAMBRIDGE 42.38N 71.12W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
WIRES DOWN ON MARIE AVE
0658 PM NON-TSTM WND DMG WESTWOOD 42.22N 71.22W
09/18/2012 NORFOLK MA AMATEUR RADIO
WIRES DOWN ON HILLCREST ROAD
0658 PM NON-TSTM WND DMG BELCHERTOWN 42.27N 72.40W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON RTE 9
0704 PM NON-TSTM WND DMG GRANVILLE 42.07N 72.87W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON WIRES ON BEECH HILL ROAD
0716 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON LINCOLN AVE
0716 PM NON-TSTM WND DMG CHARLEMONT 42.63N 72.88W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON MAXWELL ROAD
0724 PM NON-TSTM WND DMG LEVERETT 42.45N 72.50W
09/18/2012 FRANKLIN MA AMATEUR RADIO
MULTIPLE TREES DOWN ON NORTH LEVERETT
0810 PM NON-TSTM WND DMG BLANDFORD 42.18N 72.93W
09/18/2012 HAMPDEN MA AMATEUR RADIO
MULTIPLE LARGE TREES DOWN OVER HIGHER ELEVATIONS
&&
WASLocal storm report, Sep 18, 7:54 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
854 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM NON-TSTM WND DMG BELMONT 42.40N 71.17W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
TREE AND POWER LINES DOWN ON CAR ON CENTRAL STREET
&&
WASLocal storm report, Sep 18, 8:38 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
938 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON BRADFORD STREET ALSO TREE DOWN
ON HOUSE ON FORT STREET
0414 PM NON-TSTM WND DMG CHESTERFIELD 42.40N 72.85W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
WIRES DOWN ON EAST STREET
0414 PM NON-TSTM WND DMG BUCKLAND 42.60N 72.78W
09/18/2012 FRANKLIN MA AMATEUR RADIO
WIRES DOWN ON LABELLE ROAD
0519 PM NON-TSTM WND DMG WARWICK 42.68N 72.33W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON WENDELL ROAD
0539 PM NON-TSTM WND DMG NORTHFIELD 42.71N 72.44W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON WARWICK ROAD
0553 PM NON-TSTM WND DMG NEWTON 42.33N 71.21W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
TREE DOWN BLOCKING COUNTRY CLUB ROAD
0554 PM NON-TSTM WND DMG WEST SPRINGFIELD 42.12N 72.65W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON SIKES AVE
0608 PM NON-TSTM WND DMG AGAWAM 42.07N 72.62W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON SCHOOL AND MONROE STREET
0625 PM NON-TSTM WND DMG AUBURN 42.20N 71.83W
09/18/2012 WORCESTER MA AMATEUR RADIO
TRE DOWN ON MASS PIKE WESTBOUND NEAR EXIT 10
0631 PM NON-TSTM WND DMG TOLLAND 42.08N 73.02W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON RTE 57
0631 PM NON-TSTM WND DMG GOSHEN 42.43N 72.80W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON FULLER ROAD
0638 PM NON-TSTM WND DMG PELHAM 42.40N 72.40W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES ON HARKNESS ROAD
0639 PM NON-TSTM WND DMG AGAWAM 42.07N 72.62W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON ROWLEY STREET
0651 PM NON-TSTM WND DMG HAVERHILL 42.78N 71.09W
09/18/2012 ESSEX MA AMATEUR RADIO
TREE DOWN ON POWER LINES
0652 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA TRAINED SPOTTER
TREE DOWN ON NORTH MAIN STREET
0652 PM NON-TSTM WND DMG AMHERST 42.38N 72.52W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON OLD FARM ROAD
0652 PM NON-TSTM WND DMG CAMBRIDGE 42.38N 71.12W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
WIRES DOWN ON MARIE AVE
0658 PM NON-TSTM WND DMG WESTWOOD 42.22N 71.22W
09/18/2012 NORFOLK MA AMATEUR RADIO
WIRES DOWN ON HILLCREST ROAD
0658 PM NON-TSTM WND DMG BELCHERTOWN 42.27N 72.40W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE DOWN ON RTE 9
0704 PM NON-TSTM WND DMG GRANVILLE 42.07N 72.87W
09/18/2012 HAMPDEN MA AMATEUR RADIO
TREE DOWN ON WIRES ON BEECH HILL ROAD
0716 PM NON-TSTM WND DMG NORTHAMPTON 42.33N 72.68W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
TREE AND WIRES DOWN ON LINCOLN AVE
0716 PM NON-TSTM WND DMG CHARLEMONT 42.63N 72.88W
09/18/2012 FRANKLIN MA AMATEUR RADIO
TREE AND WIRES DOWN ON MAXWELL ROAD
0724 PM NON-TSTM WND DMG LEVERETT 42.45N 72.50W
09/18/2012 FRANKLIN MA AMATEUR RADIO
MULTIPLE TREES DOWN ON NORTH LEVERETT
0736 PM NON-TSTM WND DMG BELMONT 42.40N 71.17W
09/18/2012 MIDDLESEX MA AMATEUR RADIO
TREE AND POWER LINES DOWN ON CAR ON CENTRAL STREET
0754 PM NON-TSTM WND DMG SOUTH DEERFIELD 42.48N 72.61W
09/18/2012 FRANKLIN MA AMATEUR RADIO
LARGE TREE DOWN ON GARAGE ON EASTERN AVE
0755 PM NON-TSTM WND DMG GRANBY 42.26N 72.53W
09/18/2012 HAMPSHIRE MA AMATEUR RADIO
SEVERAL TREES DOWN ON RTE 202 NEAR SOUTH HADLEY LINE
0756 PM NON-TSTM WND DMG FITZWILLIAM 42.78N 72.15W
09/18/2012 CHESHIRE NH AMATEUR RADIO
TREE AND WIRES DOWN NEAR ROYALSTON MASS TOWN LINE
0810 PM NON-TSTM WND DMG BLANDFORD 42.18N 72.93W
09/18/2012 HAMPDEN MA AMATEUR RADIO
MULTIPLE LARGE TREES DOWN OVER HIGHER ELEVATIONS
0830 PM NON-TSTM WND GST WEST CUMMINGTON 42.49N 72.97W
09/18/2012 M64 MPH HAMPSHIRE MA TRAINED SPOTTER
2000 EL
&&
WASFlood, Hartford
- When
- September 18, 8:46 PM EST to 9:46 PM EST
- Where
- Hartford County, 0.84 mi WSW of New Britain to 1.01 mi WNW of New Britain
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.665, -72.795
Street flooding occurred at the intersection of Clinton Street and Albany Avenue as well as at the intersection of Lincoln Street and West Main Street.
Thunderstorm Wind, Hartford
- When
- September 18, 8:51 PM EST
- Where
- Hartford County, Enfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.970, -72.570
Multiple trees on Steele Road and Silver Lane were downed by thunderstorm winds.
Thunderstorm Wind, Hartford
- When
- September 18, 8:59 PM EST
- Where
- Hartford County, Manchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.780, -72.520
Trees and wires on Oak Street and Purrell Place were downed by thunderstorm winds. A tree was downed onto a house on Scarborough Road. No damage to the house.
Thunderstorm Wind, Hartford
- When
- September 18, 9:09 PM EST
- Where
- Hartford County, 1.72 mi SW of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -72.600
A tree on Hebron Avenue was downed by thunderstorm winds.
Thunderstorm Wind, Hartford
- When
- September 18, 9:15 PM EST
- Where
- Hartford County, South Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -72.620
A tree on Miller Road was downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- September 18, 9:43 PM EST
- Where
- Tolland County, Tolland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.870, -72.370
Trees and wires were downed on Woodland Street and the intersection of Reed Road and Timber Trail.
Thunderstorm Wind, Tolland
- When
- September 18, 9:45 PM EST
- Where
- Tolland County, Herbron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.650, -72.370
A tree was downed on Route 207 near the Lebanon town line.
Thunderstorm Wind, Tolland
- When
- September 18, 10:04 PM EST
- Where
- Tolland County, Coventry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.780, -72.300
A tree and wires on High Street were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- September 18, 10:10 PM EST
- Where
- Tolland County, Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -72.480
A tree and wires on Bolton Road near Bamforth Road were downed by thunderstorm winds.
Thunderstorm Wind, Windham
- When
- September 18, 10:10 PM EST
- Where
- Windham County, Willimantic
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.720, -72.220
A tree and wires were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- September 18, 10:14 PM EST
- Where
- Tolland County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.830, -72.250
A tree on Pleasant Valley Road was downed by thunderstorm winds.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in Connecticut, September 18, 2012$40,000 · 2 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
- Damaging Winds in New Jersey, September 18, 2012$20,000 · 56 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413489, 413490, 413491, 413492, 413493, 413494, 413495, 413496, 413497, 413499, 413498.